Jump to content
CrazyBoards.org

Staying on a med when you're not sure it's doing anything?


Recommended Posts

Problem is, I'm not sure if my Lamictal is doing much of anything...Debating on whether I should stay on it? It's been 7 months with little improvement. I've been adding meds without improvement. I did try to increase dose, but had unwanted side effects.

I would like to be on as few meds as possible. I am willing to stay on a combo if I believe it is noticeably improving my mood & functioning. Anyone else here in this predicament? I am a bit scared though if I go off and get much worse, and then I'd have to go through the long, slow titration again :-(

Link to comment
Share on other sites

When I feel like I've been on a med for awhile and don't think it is doing anything, (with pdoc ok), I wean off the med only to find out that yes ... I do need the med.  (I did this with klonopin).  When I got off of it I find all these symptoms returning that had gone away but I didn't realize it.  Then going back on the med, I started feeling better again.

I'm not sure if the lamictal will be the same way, but if I were to try it with lamictal I would (personally) do the same thing I did with the klonopin. 

Just make sure pdoc knows about it before you do it.

 

Link to comment
Share on other sites

1 hour ago, melissaw72 said:

I wean off the med only to find out that yes ... I do need the med.  (I did this with klonopin).  When I got off of it I find all these symptoms returning that had gone away but I didn't realize it.  Then going back on the med, I started feeling better again.

There is usually a withdrawal phase with every med though... How do you assess whether your increase in negative symptoms aren't just due to a temporary withdrawal from the med?

To explain (as an example) Let's say I'm taking an antidepressant for a year and I don't feel "better" I just feel numb with bad side effects (of weight gain, sexual dysfunction, etc). So I wean off of it, then I will have immediate temporary withdrawal symptoms (like increased depression) of (possibly) 2 months duration, due to my body adjusting back/finding it's baseline...It's difficult to attribute this as a sign that my illness is getting worse. You know what I mean?

I think you would need to be off the med for more than a couple months in order to judge whether it was actually helping your initial condition, right?

Edited by Blahblah
Link to comment
Share on other sites

1 hour ago, Blahblah said:

There is usually a withdrawal phase with every med though... How do you assess whether your increase in negative symptoms aren't just due to a temporary withdrawal from the med?

You're right, it could be a temporary withdrawal, good point.

I tried it with Klonopin, and I have been on klonopin since I can remember.  The way I assessed it was that it happened quickly ... after 3-4 days I was symptomatic again ... yes, it could have been withdrawal, but when I became symptomatic again, it was only the exact reasons I was taking the med for that surfaced.  Idk if withdrawal would start after 3-4 days or not, but I didn't chance it because the symptoms I was on it for became too intense.  When I re-started it, the symptoms went away by the next morning.  That was how I assessed it.  YMMV though with any med. 

1 hour ago, Blahblah said:

I think you would need to be off the med for more than a couple months in order to judge whether it was actually helping your initial condition, right?

Like I was saying, YMMV with any given med because all meds are different and each person is different when on the meds (so one med might effect one person one way, and the same med might effect another person another way).

I was only off of the klonopin for 3-4 days ... I know that isn't along time, but for me after that long I felt like it was something I needed.  Specific side effects that had been gone were instantly back.  I realize maybe it could have been withdrawal, but the way things happened and it effected me were the way I assessed it.  Different for everyone.

Link to comment
Share on other sites

I think if ones' illness is not at all under control then maybe a more drastic change in meds is needed. Getting rid of ones that not sure if they help. I let my pdoc decide what changes to be made but maybe push a little for change in general when I feel that the meds just don't seem to do anything. I trust pdocs to decide the specific change to be made, but nothing wrong with saying, "I haven't improved (enough) since starting X".

Link to comment
Share on other sites

1 hour ago, getouttamyway.exe said:

you are only at 100, it doesn't even do anything until 200, and you can go up to 400.

 

1 hour ago, Iceberg said:

I'm at 400 and still no side effects 

I have side effects at 150mg...namely urinary frequency & blurred vision. At 300mg I started having cognitive issues like difficulty word finding & balance issues.

Edited by Blahblah
Link to comment
Share on other sites

1 minute ago, Iceberg said:

Yeah that can happen to the "lucky ones" ...I think it's more mild than something like Depakote thought 

yeah...I guess I could try to go up to 150mg again, but even at the higher dose I didn't feel any different depression-wise. I think it's a great mood stabilizer, but not really a robust antidepressant effect. I will stay on it for now, hoping to find a good add-on though.

Abilify just gives me akasthia & insane appetite above 5mg so I don't want to increase that.

Link to comment
Share on other sites

Yes, I'm in that predicament. I take lamotrigine and have been for 6 years. I have no idea what it is doing for me. I stay on it because I'm afraid of upsetting the apple cart with regard to my cocktail and because it has such a long titration that if I went off and found myself spiraling downward then it would be months before I could get back to normal.

Link to comment
Share on other sites

I was in this situation with gabapentin. Was super worried about the possibility of discontinuation-related side effects since withdrawal from gabapentin is notoriously bad, and wasn't sure if going off it would worsen my anxiety (even though other meds having been directly addressing that for months at this point - although given gabapentin's MOA I did have a good reason to suspect that it could be potentiating the benzos). In the end I asked to stop it and to my pleasant surprise I had no discontinuation-related side effects (likely due to also being on benzos), no increase in anxiety (so much for that potentiation theory!), and a few fewer or less intense annoying side effects to endure in addition to the obvious bonus of not having to take or pay for the three extra pills a day.

Edited by JustNuts
  • Like 1
Link to comment
Share on other sites

When I was on Lamictal, I couldn't tell if it was doing anything. I initially started taking it when Effexor started to make me agitated, almost hypomanic. Gradually, I leveled out but I don't know if that's just because I needed more time for my body to get used to the Effexor (I also decreased my Effexor dose to 150 mg during that time, so it could also have been that) or if the Lamictal was actually having any benefit. Eventually, I just stayed on it because I suspected that it was keeping the Effexor working (stabilizing and preventing "poopout"), even though that only lasted 3 years. When the Effexor stopped working, I stopped taking Lamictal and I didn't notice any difference at all.

I think pharma companies rather like these situations. It means we stay on meds even though we have no clue if they're actually working. And I think doctors keep us on meds "just in case" they are helping.

It goes both ways. I took Rexulti before and didn't really think it was doing anything. When I stopped taking it, I noticed more rumination. Now that I'm back on it, I think it's helping in a subtle way, although I'm not sure that amount of benefit is worthy of the cost.

  • Like 1
Link to comment
Share on other sites

I was convinced lamictal did nothing and asked to stop. My pdoc convinced me to titrate down instead of just stopping, and sure enough, below a certain dose the depression returned. It convinced me to stay on it.  But I found part of the picture was that I was more flat and unmotivated on my abilify, and lowering that dose a titch was the answer. It's been a balancing act. Maybe a downward titration would clarify things?

  • Like 1
Link to comment
Share on other sites

On 4/19/2017 at 1:50 PM, Blahblah said:

 

I have side effects at 150mg...namely urinary frequency & blurred vision. At 300mg I started having cognitive issues like difficulty word finding & balance issues.

I mean I guess I would need to know how bad, but lithium does that way worse than Lamictal, but you gotta take the good with the bad. I mean If it wasn't for Lamictal I would probably be dead. I just eventually got used to the side effects and I go about my life normally.

Link to comment
Share on other sites

Are you suffering with the effects of your medicines? Does you doctor knows about it? When you do your own dosage and think it would be better, there might be a problem in the long run and you will suffer more. Much needed if you go to your doctor and be transparent.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...